Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jun 10, 2015, 4:47 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2015, 4:47 PM PDT (23:47 UTC)
- Expired
- Jun 10, 2015, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 64 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:50 PM PDT | FLASH FLOOD | Cuyama, CA | HIGHWAY 166 CLOSED DUE TO FLOODING ACROSS THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
289
WGUS56 KLOX 102350
FFWLOX
CAC079-083-110245-
/O.NEW.KLOX.FF.W.0008.150610T2347Z-150611T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
447 PM PDT WED JUN 10 2015
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEAST SAN LUIS OBISPO COUNTY IN SOUTHWESTERN CALIFORNIA...
NORTH SANTA BARBARA COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 745 PM PDT
* AT 447 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. these storms have a history of
producing dangerous FLASH FLOODING on roadways with water 3 to 4
feet high.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CUYAMA...
AND HIGHWAY 166 EAST OF TWITCHELL DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3477 11953 3480 11989 3508 11996 3491 11955
$$
kittell/gomberg3 follow-up statements
639 WGUS76 KLOX 110036 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 528 PM PDT WED JUN 10 2015 CAC079-083-110245- /O.CON.KLOX.FF.W.0008.000000T0000Z-150611T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN LUIS OBISPO CA-SANTA BARBARA CA- 528 PM PDT WED JUN 10 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SOUTHEAST SAN LUIS OBISPO AND NORTH SANTA BARBARA COUNTIES... AT 528 PM PDT...DOPPLER RADAR INDICATED an area of THUNDERSTORMS just to the north and south of the cuyama valley. it is likely that some areas HAVE already received one to two inches of rainfall. while these storms appeared to have peaked...the abundance of water already on the ground will be enhanced by any additional rainfall to maintain the threat for flash flooding. the area of most concern continues to be the cuyama valley...especially along highway 166 near the cuyama river. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN and FIND ALTERNATE ROUTE. && LAT...LON 3477 11953 3480 11989 3508 11996 3491 11955 $$ kittell
921 WGUS76 KLOX 110146 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 646 PM PDT WED JUN 10 2015 CAC079-083-110245- /O.CON.KLOX.FF.W.0008.000000T0000Z-150611T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN LUIS OBISPO CA-SANTA BARBARA CA- 646 PM PDT WED JUN 10 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SOUTHERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA COUNTIES... AT 636 PM PDT...LOCAL LAW ENFORCEMENT AND FIRE OFFICIALS ARE REPORTING ROADWAY FLOODING OCCURRING ACROSS HIGHWAY 166 BETWEEN NEW CUYAMA AND HIGHWAY 33. CALTRANS WORKERS ARE IN THE AREA WORKING TO SLOW DOWN TRAFFIC DUE TO ROADWAY FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS. WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY. REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3477 11953 3480 11989 3508 11996 3491 11955 $$ HALL
296 WGUS76 KLOX 110245 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 745 PM PDT WED JUN 10 2015 CAC079-083-110253- /O.EXP.KLOX.FF.W.0008.000000T0000Z-150611T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN LUIS OBISPO CA-SANTA BARBARA CA- 745 PM PDT WED JUN 10 2015 ...THE FLASH FLOOD WARNING FOR SOUTHERN SAN LUIS OBISPO AND NORTH CENTRAL SANTA BARBARA COUNTIES WILL EXPIRE AT 745 PM PDT... HEAVY RAIN FALLING EARLIER HAS TAPERED OFF AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LOCAL LAW ENFORCEMENT HAS REPORTED THAT HIGHWAY 166 IS CLOSED FROM NEW CUYAMA TO THE KERN COUNTY LINE DUE TO ROADWAY FLOODING. WATER MAY STILL BE FLOWING DOWN CREEKS...STREAMS...AND NORMALLY DRY WASHES. LAT...LON 3477 11953 3480 11989 3508 11996 3491 11955 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:15 PM PDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 10, 1:15 PM PDT, 3 hours 32 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 115 PM PDT WED JUN 10 2015 .SYNOPSIS... WITH LOW PRESSURE MOVING THROUGH THE AREA AND TROPICAL MOISTURE STILL IN PLACE...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS TODAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS ON FRIDAY. SEASONABLE CONDITIONS WITH NIGHT THROUGH MORNING LOW CLOUDS AND FOG ALONG THE COASTAL PLAIN WILL LIKELY RETURN FOR THE WEEKEND AND NEXT WEEK. && .SHORT TERM (TODAY-SAT)...LINGERING MOISTURE AND INSTABILITY FROM BIANCA COMBINED WITH THE UPPER LOW NEAR PT CONCEPTION IS GENERATING SOME BUILDUPS AND ISOLATED STORMS THIS AFTERNOON. WINDS ALOFT FAIRLY STRONG FROM THE WEST/SOUTHWEST ACROSS LA/VENTURA COUNTIES BUT WEAKER CLOSER TO THE LOW SO IF THERE'S A CHANCE FOR SOME ISOLATED FLOODING FROM THESE STORMS IT WOULD BE ACROSS SLO/SBA COUNTY MTNS. PWATS STILL PRETTY HIGH SO CERTAINLY PLENTY OF MOISTURE TO GENERATE SOME HEAVY RAIN. ACTIVITY EXPECTED TO TAPER OFF AFTER SUNSET WITH A STANDARD MARINE LYR PATTERN SETTING IN OVERNIGHT. WITH THE UPPER LOW MOVING EAST TONIGHT WE SHOULD SEE QUIET WEATHER THURSDAY WITH STILL A DEEP MARINE LYR IN PLACE. PWATS STILL ABOVE NORMAL BUT LOWER THAN TODAY SO IT SHOULDN'T FEEL QUITE AS STICKY AS THE LAST COUPLE DAYS. TEMPERATURE TRENDS WILL VARY FROM SIMILAR NORTH OF PT CONCEPTION TO SLIGHTLY WARMER IN THE SOUTH WITH BETTER CLEARING OF LOW CLOUDS EXPECTED. ON FRIDAY WE GET A LITTLE MOISTURE CREPPING IN FROM THE NORTHEAST WITH SOME UPPER LEVEL ENERGY AS WELL. MOISTURE AND INSTABILITY DON'T LOOK QUITE AS GOOD AS THEY DID ON YESTERDAY'S MODELS BUT STILL ENOUGH FOR A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE MTNS. COAST/VALLEYS STILL DEALING WITH NIGHT/MORNING MARINE LYR AND NOT MUCH CHANGE IN DAYTIME HIGHS EXPECTED. ON SATURDAY WE GET A LITTLE RIDGE POPPING UP THAT WILL WARM INLAND AREAS UP BUT PROBABLY NOT MUCH CHANGE FOR THE COAST DUE TO THE PERSISTANT ONSHORE FLOW AND MARINE LYR. .LONG TERM (SUN-WED)...PRETTY QUIET NEXT WEEK WITH A SLIGHT WARMING TREND FOR INLAND AREAS. WARMER COASTAL VALLEYS SHOULD BE CLOSE TO 90 EACH DAY WHILE INTERIOR MTNS AND ANTELOPE VALLEY WARM UP INTO THE MID 90S. HOWEVER NOT MUCH CHANGE FOR THE COAST. SOME COOLING EXPECTED THE LATTER HALF OF NEXT WEEK AS A WEAK TROF MOVES INTO THE PAC NW. && .AVIATION...10/1800Z... AT 1539Z...THE MARINE INVERSION AT KLAX WAS BASED AT 2000 FEET. THE TOP OF THE INVERSION WAS AT 3200 FEET WITH A TEMPERATURE OF 17 DEGREES CELSIUS. SOME DEFINITE UNCERTAINTIES REGARDING MARINE CLOUD BEHAVIOR FOR THE SHORT TERM. MODEL INPUT DOES HINT AT AN EDDY FORMING IN THE SANTA BARBARA CHANNEL AND THE SAN-SBA GRADIENT TURNED SHARPLY NEGATIVE WHICH WOULD EXPLAIN THE STRONG SOUTHEAST SURGE NOW AFFECTING THE VENTURA AND SOUTH SANTA BARBARA COASTS WITH GUSTY WINDS AND RAPID CLOUD DEVELOPMENT. THIS WILL TEND TO BE A LOW CONFIDENCE FORECAST AND THE OVERALL TREND FOR THIS FORECAST WILL BE TO LOWER CEILINGS AND DELAY CLEARING TIMES SOUTH OF POINT CONCEPTION. NORTH OF POINT CONCEPTION...THE LOW CLOUDS HAVE CLEARED AND ARE NOT FORECAST TO RETURN UNTIL LATER TONIGHT. HOWEVER IF THE EAST TO SOUTHEAST SURGE SUCCEEDS IN ROUNDING POINT CONCEPTION AND PUSHES NORTH ALONG THE CENTRAL COAST THEN THE MARINE CLOUDS WILL LIKELY RETURN TO COASTAL TAFS ON THE CENTRAL COAST MUCH EARLIER. KLAX...FAIRLY LOW CONFIDENCE FORECAST AT 18Z. BASICALLY EXPECTING A SCT V BKN AFTERNOON WITH MVFR CEILINGS. THERE IS A 50 PERCENT CHANCE OF MARINE CLOUDS RETURNING FOR GOOD THIS EVENING BEFORE THE 06Z TIME FRAME. KBUR...FAIRLY LOW CONFIDENCE FORECAST AT 18Z. THERE IS A 50 PERCENT CHANCE OF SOME CLEARING THIS AFTERNOON. && .MARINE...10/900 AM... FOR THE OUTER WATERS...MODERATE TO HIGH CONFIDENCE IN NORTHWEST WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE WEEKEND. LOCAL GUSTS TO 25 KT WILL BE POSSIBLE IN THE AFTERNOON AND EVENING HOURS AROUND POINT CONCEPTION...BUT NOT WIDESPREAD ENOUGH TO WARRANT ANY ADVISORIES. FOR THE INNER WATERS...HIGH CONFIDENCE IN WEST TO NORTHWEST WINDS REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE WEEKEND. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...MW AVIATION/MARINE...SWEET SYNOPSIS...SUKUP WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jun 10, 6:00 AM PDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT WED JUN 10 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-111300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AND THE INTERIOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AND THE INTERIOR FRIDAY AFTERNOON AND EVENING. RORKE
In the hours before
Special weather statement, Jun 10, 3:31 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
331 PM PDT WED JUN 10 2015
CAZ037-051-102300-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-
SAN LUIS OBISPO COUNTY MOUNTAINS CA-
331 PM PDT WED JUN 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN LUIS OBISPO
COUNTY UNTIL 400 PM PDT...
AT 331 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG AND NEARLY
STATIONARY THUNDERSTORM NEAR SHANDON 25 MILES EAST OF PASO ROBLES.
DIME SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3561 12019 3561 12009 3553 12009 3552 12007
3551 12007 3551 12005 3548 12003 3548 12002
3547 12001 3547 12000 3544 11999 3544 11991
3541 11988 3534 12038 3567 12054 3575 12020
TIME...MOT...LOC 2231Z 287DEG 6KT 3553 12023
RKThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:02 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 118 min |
| Jun 10, 3:31 PM PDT | Special Weather Statement | LOX | San Luis Obispo | 29 min |
| Jun 10, 3:38 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo | 52 min |
| Jun 10, 4:32 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 118 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.